Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Austin/San Antonio, TX

August 5, 2017Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 5, 2017, 6:38 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 6:38 PM CDT (23:38 UTC)
Expired
Aug 5, 2017, 7:45 PM CDT
In force
67 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 59 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:55 PM CDTHAIL 12 Nw Del Rio, TXREPORT OF QUARTER SIZE HAIL VIA SOCIAL MEDIA POST.
Aug 5, 7:01 PM CDTTSTM WND DMG1 Nnw Del Rio, TXEMERGENCY MANAGER REPORTS TREES DOWN AND PEA SIZE HAIL IN DEL RIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WUUS54 KEWX 052338
SVREWX
TXC271-465-060045-
/O.NEW.KEWX.SV.W.0182.170805T2338Z-170806T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
638 PM CDT SAT AUG 5 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kinney County in south central Texas...
  Southeastern Val Verde County in south central Texas...

* Until 745 PM CDT

* At 637 PM CDT, a severe thunderstorm was located over Cienegas
  Terrace, or over Del Rio, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Del Rio, Amistad Village, Lake View, Val Verde Park, Cienegas
  Terrace, Laughlin AFB, Devils Shores and Rough Canyon Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2972 10098 2970 10073 2967 10070 2962 10070
      2963 10063 2957 10057 2926 10077 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2936 10100 2944 10106
TIME...MOT...LOC 2337Z 208DEG 22KT 2937 10094 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3
5 follow-up statements
290 
WWUS54 KEWX 052356
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
656 PM CDT SAT AUG 5 2017

TXC271-465-060045-
/O.CON.KEWX.SV.W.0182.000000T0000Z-170806T0045Z/
Kinney TX-Val Verde TX-
656 PM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES...

At 655 PM CDT, a severe thunderstorm was located over Del Rio, 
moving northeast at 20 mph. The Del Rio Airport observation reported 
a wind gust to 54 mph with this storm. Wind gusts over 60 mph will 
continue to be possible.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Del Rio, Amistad Village, Lake View, Val Verde Park, Cienegas
Terrace, Laughlin AFB, Devils Shores and Rough Canyon Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2972 10098 2970 10073 2967 10070 2962 10070
      2963 10063 2957 10057 2926 10077 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2936 10100 2944 10106
TIME...MOT...LOC 2355Z 206DEG 18KT 2941 10092 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3
839 
WWUS54 KEWX 060005
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
705 PM CDT SAT AUG 5 2017

TXC271-465-060045-
/O.CON.KEWX.SV.W.0182.000000T0000Z-170806T0045Z/
Kinney TX-Val Verde TX-
705 PM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES...

At 704 PM CDT, a severe thunderstorm was located near Lake View, or 
near Del Rio, moving northeast at 20 mph. The Val Verde County 
Emergency Manager reported trees down in the city of Del Rio along 
with small hail. 

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Emergency Manager 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Del Rio, Amistad Village, Lake View, Val Verde Park, Cienegas
Terrace, Laughlin AFB, Devils Shores and Rough Canyon Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 2972 10098 2970 10073 2967 10070 2962 10070
      2963 10063 2957 10057 2926 10077 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2936 10100 2944 10106
TIME...MOT...LOC 0004Z 206DEG 18KT 2943 10091 

HAIL...0.75IN
WIND...60MPH
 
$$

TB3
681 
WWUS54 KEWX 060022
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT SAT AUG 5 2017

TXC271-465-060045-
/O.CON.KEWX.SV.W.0182.000000T0000Z-170806T0045Z/
Kinney TX-Val Verde TX-
722 PM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES...

At 720 PM CDT, a severe thunderstorm was located 7 miles northeast of
Lake View, or 10 miles north of Del Rio, moving northeast at 25 mph. 
This storm has a history of producing damaging winds, resulting in 
trees down in the city of Del Rio.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Emergency Manager.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Del Rio, Lake View, Cienegas Terrace, Laughlin AFB and Val Verde
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 2971 10091 2970 10073 2967 10070 2962 10070
      2963 10063 2957 10057 2926 10077 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2936 10100
TIME...MOT...LOC 0020Z 208DEG 22KT 2952 10086 

HAIL...0.75IN
WIND...60MPH
 
$$

TB3
613 
WWUS54 KEWX 060034
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CDT SAT AUG 5 2017

TXC271-465-060045-
/O.CON.KEWX.SV.W.0182.000000T0000Z-170806T0045Z/
Kinney TX-Val Verde TX-
734 PM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES...

At 733 PM CDT, a severe thunderstorm was located 12 miles northeast
of Lake View, or 15 miles north of Del Rio, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Laughlin AFB and Val Verde Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 2964 10077 2960 10063 2957 10057 2933 10074
      2937 10085
TIME...MOT...LOC 0033Z 208DEG 22KT 2959 10081 

HAIL...0.75IN
WIND...60MPH
 
$$

TB3
076 
WWUS54 KEWX 060042
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
742 PM CDT SAT AUG 5 2017

TXC271-465-060051-
/O.EXP.KEWX.SV.W.0182.000000T0000Z-170806T0045Z/
Kinney TX-Val Verde TX-
742 PM CDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINNEY AND
SOUTHEASTERN VAL VERDE COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms. Please see the latest 
Special Weather Statement for information on these storms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.

LAT...LON 2964 10077 2960 10063 2957 10057 2933 10074
      2937 10085
TIME...MOT...LOC 0041Z 208DEG 22KT 2962 10079 

$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:23 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 5, 6:23 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
623 PM CDT Sat Aug 5 2017

.AVIATION DISCUSSION...FOR 00Z TAF PERIOD...
Isolated -TSRA currently located west of the KAUS terminal this
afternoon while KSAT/KSSF is mostly clear and VFR. KAUS has a very
low chance for a terminal impact in the first couple hours of the TAF
period but believe these will be too short lived and isolated to
warrant a prevailing or TEMPO line.

Farther west at the KDRT terminal, TSRA is much more likely as
outflow is already passing through the terminal at TAF issuance.
Included TEMPO group there for first few hours of the TAF to account
for reduced VIS due to heavy rainfall. Winds should be out of the
south with the storm outflow winds. -RA expected for several hours
afterwards off and on through about 00-01Z then VFR to prevail
afterwards.

&&

.PREV DISCUSSION... /ISSUED 600 PM CDT Sat Aug 5 2017/

UPDATE...
Have increased pop out west along the Rio Grande into the 30-40
percent range as storm activity in Mexico has pushed outflows into
Maverick County and the border area. Look for additional convection
to fire in this region as a result. With some upper level support,
storms may last past sundown.

PREV DISCUSSION... /ISSUED 252 PM CDT Sat Aug 5 2017/

SHORT TERM (Tonight through Sunday Night)...
Upper air analysis this morning showed the subtropical ridge pushing
up into Texas from the southwest with west-northwesterly flow over
us. At the surface, winds were from the south to southeast. With the
ridge building up convection was being kept to our east. There will
continue to be a slight chance for showers and thunderstorms tonight.
A weakness in the ridge will develop tomorrow and we expect an
increase in rain chances for Sunday and Sunday night. As usual the
best chances will be over the eastern half of the CWA where there
will be better moisture.

LONG TERM (Monday through Saturday)...
Monday a frontal boundary will move through north Texas stalling
somewhere north of our CWA. Low level flow will keep moisture high
with PW near 2.0 inches across most of the area. The front will come
close enough to produce showers and thunderstorms across the northern
half of our forecast area. Since the front will stall and slowly
dissipate north of us, rain chance will continue into Wednesday.
Beyond that point we will revert back to the summertime pattern of
low POPs during the day and evening mainly over the eastern half of
the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  95  77  94  75 /  20  30  30  60  60
Austin Bergstrom Intl Airport  76  95  77  92  75 /  20  30  30  60  60
New Braunfels Muni Airport     77  95  77  94  75 /  20  20  40  50  40
Burnet Muni Airport            74  93  74  90  72 /  20  20  30  60  60
Del Rio Intl Airport           78  99  79  98  77 /  30  20  20  20  40
Georgetown Muni Airport        78  95  76  91  74 /  20  20  30  60  60
Hondo Muni Airport             77  97  77  97  75 /  20  30  40  40  50
San Marcos Muni Airport        76  94  76  92  74 /  20  20  30  60  50
La Grange - Fayette Regional   78  95  78  94  75 /  20  30  30  50  40
San Antonio Intl Airport       77  95  78  94  76 /  20  30  40  50  50
Stinson Muni Airport           77  96  77  95  76 /  20  30  40  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...09
Public Service/Data Collection...YB
Hazardous weather outlook, Aug 5, 3:44 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
344 PM CDT Sat Aug 5 2017

TXZ171>173-183>194-202>209-217>225-228-062045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
344 PM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered thunderstorms could produce isolated pockets of heavy
rainfall are possible this afternoon along and east of I-35 as
well as gusty winds. Given the dry antecedent conditions flooding
impacts, if any at all, would be very minor.

Afternoon heat index values of 105 to 109 degrees will be
possible this afternoon across portions of South Central Texas,
mainly along and east of Interstate 35.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain chances will increase Monday and Tuesday with the higher
chances for rain across the northern counties. Pockets of heavy
rainfall are possible but any possible flooding is expected to be
minor.

Afternoon heat index values of 104 to 108 degrees will be
possible Sunday through Tuesday across portions of South Central
Texas, outside of the Hill Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 5, 3:56 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
356 PM CDT Sat Aug 5 2017

TXZ173-191>194-203>209-217>225-228-060000-
Williamson-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal-
Guadalupe-Caldwell-Fayette-Maverick-Zavala-Frio-Atascosa-Wilson-
Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Georgetown, San Marcos, Austin, Bastrop,
Giddings, Uvalde, Hondo, San Antonio, New Braunfels, Seguin,
Lockhart, La Grange, Eagle Pass, Crystal City, Pearsall,
Pleasanton, Floresville, Karnes City, Gonzales, Cuero,
Halletsville, and Carrizo Springs
356 PM CDT Sat Aug 5 2017

...Elevated Heat Index Values Continue This afternoon...

Afternoon heat index values this afternoon will peak in the 105
to 109 degree range for portions of South Central Texas. The
majority of these higher readings will be along and east of
Interstate 35.  Prolonged exposure to the heat and/or exertion
outdoors without proper hydration and other precautionary actions
may result in heat related illness.

Please take extra precautions if you work or spend time outside
in the afternoon. Stay hydrated and take breaks in the shade or an
air conditioned building. Limit strenuous outdoor activities and
check up on the elderly, sick, and those without air conditioning.
Never leave children or pets unattended in a vehicle, even for a
couple minutes, and remember to look before you lock!
Special weather statement, Aug 5, 6:28 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
628 PM CDT SAT AUG 5 2017

TXZ183-202-217-060030-
Maverick TX-Kinney TX-Val Verde TX-
628 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY...NORTHERN
MAVERICK AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 730 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amistad Village to near Eagle Pass.
Movement was east-northeast at 20 mph.

Wind gusts up to 50 mph, frequent cloud to ground lightning, and
hail up to nickel sized will be possible with these storms.

Locations impacted include...
Del Rio, Eagle Pass, Brackettville, Spofford, Quemado, Amistad
Village, Paloma, Darling, Laughlin AFB, Amanda, Lake View, Val Verde
Park, Radar Base, Standart, Normandy, Cienegas Terrace, Laughlin Afb
Aux Field, Elm Creek and Seco Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2879 10052 2883 10057 2888 10058 2893 10064
      2909 10066 2916 10076 2919 10076 2926 10081
      2927 10086 2935 10095 2936 10100 2946 10106
      2948 10115 2965 10083 2933 10043 2888 10019
      2869 10050
TIME...MOT...LOC 2327Z 255DEG 16KT 2939 10106 2875 10052

TB3

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:26 PM CDTSpecial Weather StatementEWXDeWitt49 min
Aug 4, 7:36 PM CDTSevere Thunderstorm WarningEWXDeWitt24 min
Aug 4, 8:08 PM CDTSpecial Weather StatementEWXFayette52 min
Aug 4, 8:10 PM CDTSevere Thunderstorm WarningEWXDeWitt35 min
Aug 5, 6:28 PM CDTSpecial Weather StatementEWXKinney62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.